A woman taking lithium for bipolar depression for years came to the ED “abnormal labs.”
She had recently been ill, and had profuse diarrhea after taking a series of antibiotics. She was sent to the ED when outpatient labs showed her to be in marked acute renal failure.
She was not taking any beta-blockers, calcium-channel blockers, or any other nodal blocking medications. Aside from marked bradycardia, her vital signs were normal. The patient was unconcerned, though, saying “My heart rate has been that slow for years!”
An ECG was obtained:
Sinus bradycardia, without signs of AV block or QRS/QT prolongation.
Labs were repeated, showing a prerenal AKI, with normal potassium, troponin, and TSH. Her lithium, however, was 1.9 mEq/L (0.6-1.2 mEq/L).
Why so brady?
Bradycardia has a few common causes: hyperkalemia, cardiac ischemia (especially of the RCA territory), and, of course, high doses of nodal blockers. But she wasn’t taking any such medications, and her ECG and labs did not suggest problems with ischemia or potassium.
Lithium toxicity, however, has been reported to cause sinus bradycardia and even sinus arrest, and so it was expected that the heart rate would increase as the lithium level fell.
IV fluids were started, and repeat labs showed her AKI to be resolving, and the lithium level decreasing: at 36 hours after ED arrival, level had fallen to 1.6 mEq/L. But despite the chemical improvement, her ECG did not show improvement of the sinus bradycardia.
Not much difference from the first.
In fact, her heart rate continued to hover in the 30s - 40s during the rest of her admission, even as the lithium level dropped to 1 mEq/L, squarely in the therapeutic range.
So, is lithium off the hook?
Maybe not. Turns out this old drug has some weird toxic properties.
Lithium can produce bradycardia at therapeutic levels
A drug doesn’t have to be at “toxic” levels to be toxic. This has been known about lithium since at least 1984, with numerous case reports since. Even at “safe” levels, bradycardia and prolonged sinus pauses are more common with lithium, even if it’s still uncommon overall.
The cardiac effects of lithium take a while to wear off
Perhaps we just didn’t wait long enough! The case reports of bradycardia at therapeutic levels show that, even after immediate cessation, a heart rate above 60 bpm took over 5 days or over 8 days to resolve (our patient was admitted for about half that time). In one case of a deliberate lithium overdose, the bradycardia only manifested as the levels were decreasing, approaching the therapeutic range. It appears that lithium requires time to build up in cardiac myocytes, causing a delayed “local” toxicity, even as serum levels are low or “therapeutic.”
What to do?
In many similar cases, the value of lithium in controlling the mania has outweighed the threat of the bradycardia. Even in cases of outright hemodyamically significant bradycardia many patients have opted to have a pacemaker implanted rather than tamper with a med that keeps their lives together. And without such hemodynamic compromise, it would be hard to argue that stopping lithium would improve their quality of life.